Alabama, 2010Damaging Winds in Alabama, August 4, 2010
August 4, 2010 · NWS BMX · 4 events in 4 counties and zones
Afternoon thunderstorms developed in a highly unstable air mass and continued until shortly after sunset.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms developed in a highly unstable air mass and continued until shortly after sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 4, 11:25 AM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 4, 11:25 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 PM CDT WED AUG 4 2010
.UPDATE...AVIATION DISCUSSION.
&&
.DISCUSSION...
IT IS HARD TO BELIEVE...BUT TEMPERATURES AND DEW POINTS ARE RUNNING
A DEGREE OR TWO WARMER THIS MORNING THAN YESTERDAY. THE HEAT IS
ALREADY BRUTAL AT 11 AM WITH SEVERAL SITES REPORTING HEAT INDICES
NEAR 105 DEGREES. ONLY ADJUSTMENT TO FORECAST HIGHS FOR TODAY WAS TO
LOWER SLIGHTLY ACROSS THE EASTERN COUNTIES WHERE HIGHS WERE ONLY IN
THE MIDDLE TO UPPER 90S YESTERDAY AND SIMILAR CONDITIONS EXIST
TODAY.
THE UPPER RIDGE WAS CENTERED OVER THE NORTHERN HALF OF ALABAMA AND
MISSISSIPPI. MAJORITY OF SHOWERS AND STORMS TODAY WILL CONTINUE TO
DEVELOP AROUND THE EASTERN PERIPHERY OF RIDGE...BUT ISOLATED STORMS
POSSIBLE ANYWHERE DUE TO THE EXTREME HEAT.
58/ROSE
&&
.AVIATION...18Z TAF DISCUSSION.
UPPER RIDGE OVER THE SOUTHERN UNITED STATES WILL CREATE EXTREME HEAT
AND HUMIDITY ACROSS CENTRAL ALABAMA. HIGH PRESSURE WILL CREATE LIGHT
AND VARIABLE WINDS THRU THE PERIOD. ISOLATED TO SCATTERED STORMS
WILL DEVELOP DURING THE HEAT OF THE DAY...MAINLY SOUTH OF I-20. THE
STORMS WILL BE MOVING LESS THAN 10 KNOTS AND TOWARDS THE SOUTHWEST.
DUE TO THE EXTREME TEMPERATURES ANY OF THE STORMS COULD PRODUCE WIND
GUSTS OF 30 TO 40 KNOTS. THE CONVECTION WILL DISSIPATE BY 01Z WITH
VFR CONDITIONS AFTER 01Z.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX)
AMENDED TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE
CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED
FOR ACCURACY.
58/ROSE
&&
.CLIMATE...
WITH TEMPERATURES EXPECTED TO BE IN THE UPPER 90S AND LOW 100S THIS
AFTERNOON THROUGH FRIDAY AFTERNOON...POSSIBLY INTO SATURDAY...A FEW
RECORD HIGHS ARE IN JEOPARDY OF BEING BROKEN. NOT ONLY ARE THE HIGH
TEMPERATURES IN THE AFTERNOON AT JEOPARDY...BUT SO ARE THE OVERNIGHT
LOWS...IN REGARDS TO RECORD HIGH MINIMAL TEMPERATURES. THE TABLE
BELOW INDICATES THE CURRENT HIGH TEMPERATURE RECORDS IN PLACE
THROUGH SATURDAY. THERE WILL BE A PNSBMX ISSUED LATER THIS MORNING
TO HIGHLIGHT ALL THE RECORDS ALREADY BROKEN OR TIED...AS WELL AS THE
VULNERABLE RECORD VALUES OVER THE NEXT FEW DAYS.
WEDNESDAY...AUGUST 4
LOCATION RECORD TEMPERATURE/YEAR(S) RECORDED
-------- -----------------------------------
BHM 103 - 1947
ANB 103 - 1947
TCL 100 - 2006/2007
MGM 101 - 2006
THURSDAY...AUGUST 5
LOCATION RECORD TEMPERATURE/YEAR(S) RECORDED
-------- -----------------------------------
BHM 102 - 1947
ANB 101 - 1947
TCL 100 - 1951/1991
MGM 103 - 1947
FRIDAY...AUGUST 6
LOCATION RECORD TEMPERATURE/YEAR(S) RECORDED
-------- -----------------------------------
BHM 101 - 1930
ANB 102 - 1956
TCL 101 - 1954/1956
MGM 100 - 2007
SATURDAY...AUGUST 7
LOCATION RECORD TEMPERATURE/YEAR(S) RECORDED
-------- -----------------------------------
BHM 103 - 1935
ANB 101 - 1977/1980
TCL 100 - 1956/2007
MGM 101 - 2007
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR ALL OF CENTRAL
ALABAMA.
HEAT ADVISORY FROM 7 PM THURSDAY TO 7 PM CDT FRIDAY FOR ALL OF
CENTRAL ALABAMA.
&&
Hazardous weather outlook, Aug 4, 12:00 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT WED AUG 4 2010
ALZ011>015-017>050-051200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR ALL OF CENTRAL
ALABAMA. AFTERNOON HIGHS WILL ONCE AGAIN BE IN THE UPPER 90S TO
LOWER 100S...WITH HEAT INDICES OF 108 TO 115 DEGREES. OVERNIGHT
LOWS WILL ONLY FALL INTO THE MID TO UPPER 70S ONCE AGAIN...PROVIDING
LITTLE RELIEF FROM THE HEAT.
STRONG STORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THROUGH 8 PM THIS EVENING. THE MAIN THREAT WILL BE WIND GUSTS UP TO
50 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH THURSDAY.
HEAT INDICES OF 108 TO 115 DEGREES WILL BE LIKELY AGAIN ON THURSDAY
AFTERNOON...AND OVERNIGHT LOWS WILL ONLY DROP INTO THE MIDDLE TO
UPPER 70S.
TEMPERATURES ARE EXPECTED TO BE A COUPLE OF DEGREES COOLER ON
FRIDAY...BUT STILL HOT...SO A HEAT ADVISORY HAS BEEN ISSUED FOR
FRIDAY AND MAY NEED TO BE EXTENDED INTO THE WEEKEND. HEAT INDICES
WILL BE IN THE 105 TO 112 DEGREE RANGE IN MANY LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Thunderstorm Wind, Elmore
- When
- August 4, 1:20 PM CST
- Where
- Elmore County, 2.23 mi SE of North Elmore
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 32.550, -86.290
Several trees were blown down and a breezeway was damaged near Edgewood Academy between Elmore and Wetumpka.
Thunderstorm Wind, Barbour
- When
- August 4, 2:43 PM CST
- Where
- Barbour County, 4.03 mi SW of Comer
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 31.990, -85.430
Several trees down, either snapped or bent over, along County Road 49 and Comer Loop. Lots of small branches in the roadway. Two trees fell onto power lines.
Thunderstorm Wind, Pickens
- When
- August 4, 6:45 PM CST
- Where
- Pickens County, 2.31 mi W of Pickensville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.230, -88.310
A few trees were knocked down near the Alabama-Mississippi state line.
Thunderstorm Wind, Fayette
- When
- August 4, 8:04 PM CST
- Where
- Fayette County, 2.82 mi NNW of Bluff
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.860, -87.910
A few small trees and one large tree knocked down along Highways 107 and 43.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254479, 254480, 254483, 254484.